Alert archive / Wyoming / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Cheyenne, WY

July 14, 2004Albany County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 14, 2004, 7:42 PM MDT for Albany County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 7:42 PM MDT (01:42 UTC)
Expired
Jul 14, 2004, 8:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 150144
FFWCYS
WYC001-150215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
742 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING

* UNTIL 815 PM MDT

* AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 12 MILES NORTHWEST OF LAKE
  HATTIE RESERVOIR...OR ABOUT 24 MILES WEST OF LARAMIE. THE STORM    
  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. RADAR ESTIMATES    
  THAT ONE TO TWO INCHES OF RAIN HAVE FALLEN FROM THIS STORM IN THE  
  PAST HOUR.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL WESTERN ALBANY COUNTY AT 800 PM MDT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS PROPERTY ALONG THE 
BANKS OF CREEKS AND STREAMS. MILL CREEK AND ITS TRIBUTARIES ARE MOST 
VULNERABLE TO FLOODING AT THIS TIME.

THIS STORM MAY ALSO PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

LAT...LON 4118 10601 4140 10619 4140 10608 4141 10608
      4146 10607 4150 10600 4138 10560 4119 10580

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:45 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT WED JUL 14 2004

.SHORT TERM...UPPER HIGH WILL REMAIN CENTERED OVER CO TONIGHT AND
THURSDAY.  A SHORT WAVE WILL MOVE INTO THE WY PORTION OF THE CWA
THURSDAY AFTERNOON.  LOW LEVEL MOISTURE WILL BE PRESENT TONIGHT AND
AGAIN THURSDAY AFTERNOON.  MID LEVEL MONSOONAL MOISTURE WILL
CONTINUE TO STREAM INTO THE AREA AROUND THE UPPER HIGH.  LIS WILL BE
AROUND -4 THIS EVENING ACROSS THE NORTHERN PANHANDLE WITH CAPE
VALUES IN EXCESS OF 1000 J/KG.  HOWEVER...500 MB WINDS ARE LESS THAN
30 KTS...SO STORMS THAT DO FORM THIS EVENING WILL NOT HAVE ANY
TILT...AND WILL BE MAINLY HEAVY RAIN PRODUCERS.  SOME STORMS EAST OF
THE LARAMIE RANGE MAY PULSE UP AND PRODUCE BRIEF HAIL BEFORE
DOWNDRAFTS CUT OFF UPDRAFTS.  WILL GO WITH ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ACROSS THE CWA THIS EVENING.  TOMORROW
AFTERNOON LOOKS SIMILAR IN THUNDERSTORM COVERAGE...WITH THE STORMS
BECOMING A BIT STRONGER...DUE TO THE DYNAMICS PRODUCED BY THE SHORT
WAVE.  HOWEVER...BEST INSTABILITY AND CAPES MOVE OFF TO THE EAST BY
00Z FRIDAY...RESULTING IN A DECREASE IN INTENSITY OF STORMS AFTER
THIS TIME.

.LONG TERM...THU NGT AND BYND...AVBL MODELS TDA STILL POINT TO A FTR
WORKING ITS WAY ARND 4 CRNRS UPR HIGH INTO THE REGION THU AFTN/NGT.
FOR FRI...MAY BE LIKE TDA...KINDA BTWN SYSTEMS WITH FEWER STORMS
ARND.  UPR PTRN REMAINS ABOUT THE SAME THRU NEXT WEEK...06Z GFS
SUGGESTED THAT THE FTR MOVG INTO THE PAC NW AND THEN ACRS THE CANDN
BORDER MAY NOT BE AS STG AS 00Z LR GFS SHOWED...WHICH WOULD MEAN
MORE OF THE USUAL LATE DAY TSTMS WITH A BIT ABOVE NRML TEMPS.  AS IS
COMMON IN THESE RATHER STAGNANT PTRNS...HARD TO FCST MONSOONAL
SURGES OF MSTR PAST ABOUT 3-4 DAYS.  STILL LOOKS PERHAPS A BIT DRIER
SAT AND SUN...THEN A BIT BETTER CHC MON/TUE WITH BRUSH BY OF SYSTEM
TO THE N.  NO NEW 12Z GFS SO FAR HERE...SO LTL OVERALL CHNGS MADE IN
FCST PAST SAT.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jul 14, 9:47 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
947 AM MDT WED JUL 14 2004

NEZ001>003-019>021-054-055-WYZ059>070-151130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
947 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHERN HALF OF THE NEBRASKA PANHANDLE.

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THIS
EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SLIGHT RISK
AREA...PRODUCING LARGE HAIL AND STRONG GUSTY WINDS.  HEAVY RAIN CAN
BE EXPECTED WITH THE THUNDERSTORMS ACROSS THE AREA.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THURSDAY AND FRIDAY
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH LOCALLY
HEAVY RAINS FROM GENERALLY NORTH AND EAST OF A LINE FROM CASPER TO
CHEYENNE.

WIDELY SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE AGAIN IN MOST
AREAS SATURDAY THROUGH MONDAY OVER SOUTHEAST WYOMING AND WESTERN
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:13 PM MDTFlash Flood WarningCYSAlbany47 min
Jul 14, 8:58 PM MDTSevere Thunderstorm WarningCYSAlbany62 min
Jul 14, 9:14 PM MDTSevere Thunderstorm WarningCYSLaramie61 min

Nearby

Flash Flood Warnings in Wyoming, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.